Quinolone-Induced Peripheral Neuropathy

Quinolone-induced peripheral neuropathy is a real potential.  Quinolone is a broad spectrum antibiotic that works by interrupting the molecules in bacteria.  The majority of people in the US will know these medications by such names as:  Levofloxacin, Cipro, or Levaquin.  If you have recently taken a medication within this classification and have started suffering with neuropathy I urge you to get in touch with your physician.    

Although this adverse event is considered rare, a 2013 Drug Safety Communication[2] from the US Food and Drug Administration (FDA) cautioned providers to recognize this side effect.  The potential for the development of peripheral neuropathy has been recognized since the mid-1990s.[3,4] It can occur within the first several hours of medication use, and most cases occur during the first week on the quinolone.  The most common initial symptom is paresthesia, which for many patients is the only symptom.  Some people, unfortunately, will also experience substantial pain.  Permanent neuropathy may occur.

Quinolones have many other side effects, and there have been lawsuits in the United States over some of them.  Most clinicians are aware of concerns about tendinopathy with quinolones and the risk for tendon rupture.[5] Tendinitis is most likely to occur in the Achilles tendon, although the hand and shoulder are also commonly involved.  A smaller percentage of affected patients may progress to tendon rupture.  This catastrophic event can occur within hours of commencing treatment and weeks to months after discontinuing the drug.  A black-box warning regarding the risk for tendinitis and tendon rupture was added in 2008.[6]

An important clinical pearl: Risk for tendinopathy is far greater in older patients and those taking concomitant corticosteroids. The risk for tendon rupture (odds ratio, 3.1; 95% confidence interval, 1.5-6.3) and, specifically, rupture of the Achilles tendon (odds ratio, 43.2; 95% confidence interval, 5.5-341.1) is substantially increased in patients taking a quinolone plus steroids.[7] If use of a quinolone and steroids together is warranted, the patient must be informed about this potential and educated to recognize its onset, discontinue the medication immediately if symptoms occur, and notify the prescriber.  Patients should also avoid exercise and use of the affected area at the first sign of tendon pain, swelling, or inflammation.

Other adverse effects of quinolones are important to note.  Central nervous system side effects, such as insomnia, headache, dizziness, and confusion, are common.[8] There is also an increased risk for ventricular arrhythmia secondary to a prolonged QT interval, a side effect most noted with moxifloxacin.[9]

Recent research has investigated the association of quinolones with retinal detachment.  One study[10] found that current, recent, or past use of an oral fluoroquinolone was associated with a 4.5 relative risk for retinal detachment. A more recent study[11] published in JAMA in November 2013 concluded that oral fluoroquinolone use was not associated with increased risk for retinal detachment.  The investigators emphasized that their study’s limited power did not allow them to rule out a less than 3-fold increase in relative risk, but they did note that any differences in absolute risk were likely to be of minor clinical significance.   Therefore, although the jury is out on risk for retinal detachment, that possibility must be kept in mind for a patient taking a quinolone who experiences visual changes.

Is the risk for peripheral neuropathy important to recognize, or any of the other risks?  The recent FDA letter provides a warning that must be taken seriously.  It is quite interesting that Australia has banned the use of Quinolones for the above mentioned reasons, yet we continue to allow their continued use here in the US.

 Any risk with any medication that a patient takes must be taken into account and weighed out accordingly with benefits and reason for it being prescribed.

Ultimately the physician is responsibility to prescribe a safe medication with the fewest side effects possible to their patients.  Yes, this may take a bit more time and knowing what the top medications are for a specific diagnosis but this is what the patients are depending on their doctor for.  They also need to know that ‘statins’ can also lead to neuropathy in rare cases, but it does happen.  (We’ll leave that for another story.)  It is time for the patient(s), their loved ones or care takers to get educated on what is prescribed; the potential side effects and they need to be willing to ask for an alternate medication if they are not comfortable with what they are given.  I am a firm believer that the patient, their loved ones or care taker needs to be an active participant in their care.

If you have neuropathic pain and are seeking a ‘Drug-free’ alternative treatment please contact, Traci, at Advanced Pathways Hypnosis for a FREE consultation. Compassionate pain management is just a step away!

1.714.717.6633    |    Traci@AdvancedPathways.com    |    www.AdvancedPathways.com

 

 

 

 

 

 

References

 

  1. ….
  2. US Food and Drug Administration. FDA Drug Safety Communication: FDA requires label changes to warn of risk for possibly permanent nerve damage from antibacterial fluoroquinolone drugs taken by mouth or by injection. August 15, 2013. http://www.fda.gov/Drugs/DrugSafety/ucm365050.htm Accessed July 30, 2014.
  3. Hedenmalm K, Spigset O. Peripheral sensory disturbances related to treatment with fluoroquinolones. J Antimicrob Chemother. 1996;37:831-837.
  4. Cohen JS. Peripheral neuropathy associated with fluoroquinolones. Ann Pharmacother. 2001;35:1540-1547. Abstract
  5. Lewis T, Cook J. Fluoroquinolones and tendinopathy: a guide for athletes and sports clinicians and a systematic review of the literature. J Athl Train. 2014;49:422-427. Abstract
  6. US Food and Drug Administration. FDA requests boxed warnings on fluoroquinolone antimicrobial drugs. Seeks to strengthen warnings concerning increased risk of tendinitis and tendon rupture. July 8, 2008. http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/2008/ucm116919.htm Accessed July 30, 2014.
  7. Giovanni C, Zambon A, Bertu L, et al. Evidence of tendinitis provoked by fluoroquinolone treatment. Drug Saf. 2006;29:889-896. Abstract
  8. Oliphant CM, Green GM. Quinolones: a comprehensive review. Am Fam Physician. 2002;65:455-464. http://www.aafp.org/afp/2002/0201/p455.pdf Accessed July 30, 2014.
  9. Gatifloxacin and moxifloxacin: two new fluoroquinolones. Med Lett Drugs Ther. 2000;42:15-17. Abstract
  10. Etminan M, Forooghian F, Brophy JM, Bird ST, Maberley D. Oral fluoroquinolones and the risk of retinal detachment. JAMA. 2012;307:1414-1419. Abstract
  11. Pasternak B, Svanström H, Melbye M, Hviid A. Association between oral fluoroquinolone use and retinal detachment. JAMA. 2013;310:2184-2190. Abstract